anorexia as a side effect?

Watch this thread
Sabertooth
Badges: 20
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#1
Report Thread starter 5 years ago
#1
I read up on medications before I take them but one thing that confuses me is when anorexia is listed as a possible side effect. I thought anorexia was about thought patterns and weight so how can a drug cause it? Sorry if this sounds really dumb, I just don't understand.
1
reply
contentious
Badges: 6
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#2
Report 5 years ago
#2
It's listing in the first place will be due to one or all of the following three reasons:

1) They are mislabeling weight loss/loss of appetite as anorexia - which happens surprisingly often despite the conditions not being the same/the implications of the word.
Under these circumstances, just expect the medication to potentially be capable of altering bodily functions such as metabolism. Sometimes weight loss is included even if it is just a secondary side-effect for something like a reduction in appetite.

2) It has the capacity to alter your mental state and induce not only anorexia, but other conditions such as: depression, anxiety, psychosis, etcetera.
Sometimes medications can bugger up your happy hormones! This can cause temporary changes which can further induce the previously mentioned conditions. Depression and suicidal thoughts are often most common, but the risk of body dysmorphia may increase as a result.

3) For legal purposes. Even if they have had one or two cases connecting the development of anorexia in a patient after said patient has taken the medication, they will have to list it.
A lot of the time, it is nothing to worry about. If a certain response to medication has been reported, even a handful of times, its inclusion will be legally required more often or not. Even if the medication you are looking at is immediately innocent, having similar medications listed as having been associated anorexia will cause it to be included as a side-effect.

A lot of this is sourced from what I have heard from my doctors in the past. I hope this helps!
3
reply
08graya
Badges: 11
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#3
Report 5 years ago
#3
I asked my CPN about this because I have anorexia and was really confused as to why they would put me on meds with that as a side effect!! She said that usually these things mean anorexia as in the literal translation of 'loss of appetite' rather than anorexia nervosa, the mental health condition! But I was literally so confused as well!
1
reply
Sabertooth
Badges: 20
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#4
Report Thread starter 5 years ago
#4
contentious
08graya

Ok, that makes a lot more sense, thank you both for your replies.
1
reply
The Snowman
Badges: 2
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#5
Report 5 years ago
#5
(Original post by Sabertooth)
I read up on medications before I take them but one thing that confuses me is when anorexia is listed as a possible side effect. I thought anorexia was about thought patterns and weight so how can a drug cause it? Sorry if this sounds really dumb, I just don't understand.
I think the loss of appetite issue can be often caused by feeling run down from getting diarrhoea at random intervals as a side effect. I should know - back in 2013, I was taking medication for mental health issues, and I would get randomly diarrhoea attacks (I did make it to a toilet in time, every time it happened), followed by feeling run down, then not wanting to eat.

As soon as they took me off the medication, that all ceased.
0
reply
Sabertooth
Badges: 20
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#6
Report Thread starter 5 years ago
#6
(Original post by The Snowman)
I think the loss of appetite issue can be often caused by feeling run down from getting diarrhoea at random intervals as a side effect. I should know - back in 2013, I was taking medication for mental health issues, and I would get randomly diarrhoea attacks (I did make it to a toilet in time, every time it happened), followed by feeling run down, then not wanting to eat.

As soon as they took me off the medication, that all ceased.
That sounds really bad, sorry to hear that happened to you. Was it an antidepressant causing it?

Thankfully I haven't had that as a side effect but I have lost 8lbs since February just from not eating. I don't feel hungry at all and if I do try to force a big meal I feel thoroughly sick.

That's why I created the thread - the drug lists anorexia as a side effect but I was sure I don't have the mental illness of anorexia though I am not eating so was confused.
0
reply
The Snowman
Badges: 2
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#7
Report 5 years ago
#7
(Original post by Sabertooth)
That sounds really bad, sorry to hear that happened to you. Was it an antidepressant causing it?

Thankfully I haven't had that as a side effect but I have lost 8lbs since February just from not eating. I don't feel hungry at all and if I do try to force a big meal I feel thoroughly sick.

That's why I created the thread - the drug lists anorexia as a side effect but I was sure I don't have the mental illness of anorexia though I am not eating so was confused.
Yes it was, it was a green and yellow pill I was taking, but I can't quite remember it's name.
0
reply
doodle_333
Badges: 19
Rep:
? You'll earn badges for being active around the site. Rep gems come when your posts are rated by other community members.
#8
Report 5 years ago
#8
(Original post by 08graya)
I asked my CPN about this because I have anorexia and was really confused as to why they would put me on meds with that as a side effect!! She said that usually these things mean anorexia as in the literal translation of 'loss of appetite' rather than anorexia nervosa, the mental health condition! But I was literally so confused as well!
This is correct. Anorexia is a medical symptom - loss of appetite. Anorexia nervosa is a mental illness which is named for it's primary 'symptom'.
0
reply
X

Quick Reply

Attached files
Write a reply...
Reply
new posts
Back
to top
Latest
My Feed

See more of what you like on
The Student Room

You can personalise what you see on TSR. Tell us a little about yourself to get started.

Personalise

How did your AQA GCSE English Language Paper 1 go?

Loved the paper - Feeling positive (70)
19.34%
The paper was reasonable (134)
37.02%
Not feeling great about that exam... (106)
29.28%
It was TERRIBLE (52)
14.36%

Watched Threads

View All